Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 236, NWS Dodge City, KS

August 30, 2014Grant County, Kearny County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2014, 5:58 PM CDT for Grant County, Kearny County, Stanton County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2014, 5:58 PM CDT (22:58 UTC)
Expired
Aug 30, 2014, 6:30 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:05 PM CDTHAIL 1.7512 Ene Johnson City, KS
Aug 30, 6:12 PM CDTHAIL 18 N Big Bow, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS53 KDDC 302258
SVRDDC
KSC067-093-187-302330-
/O.NEW.KDDC.SV.W.0236.140830T2258Z-140830T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWESTERN KANSAS...
  NORTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  SOUTH CENTRAL KEARNY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 630 PM CDT

* AT 558 PM CDT...A SEVERE THUNDERSTORMS WERE LOCATED NORTH OF 
  BIG BOW AND NORTHWEST OF ULYSSES... MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ULYSSES AND BIG BOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3754 10158 3770 10162 3781 10118 3758 10114
TIME...MOT...LOC 2258Z 253DEG 12KT 3766 10143 

HAIL...1.00IN
WIND...<50MPH

$$

GERARD
1 follow-up statement
482 
WWUS53 KDDC 302311
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT AUG 30 2014

KSC067-093-187-302330-
/O.CON.KDDC.SV.W.0236.000000T0000Z-140830T2330Z/
GRANT KS-STANTON KS-KEARNY KS-
611 PM CDT SAT AUG 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN GRANT...EAST CENTRAL STANTON AND SOUTH CENTRAL KEARNY
COUNTIES...

AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ULYSSES...
MOVING EAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 605 PM GOLF BALL HAIL WAS 
REPORTED 12 MILES EAST NORTHEAST OF JOHNSON. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
ULYSSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3756 10155 3769 10159 3781 10118 3758 10114
TIME...MOT...LOC 2309Z 253DEG 12KT 3767 10138 

HAIL...1.75IN
WIND...<50MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:45 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 30, 2:45 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SAT AUG 30 2014

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 158 PM CDT SAT AUG 30 2014

SURFACE LEE TOUGHING ACROSS EASTERN COLORADO WILL INTENSIFY
TONIGHT INTO TOMORROW AS AN UPPER LEVEL SHORTWAVE TROUGH CONTINUES
TO TREK EASTWARD ACROSS THE INTERMOUNTAIN WEST TONIGHT THEN INTO
THE CENTRAL ROCKIES AND CENTRAL PLAINS TOMORROW. THIS WILL ALLOW
SOUTHERLY WINDS TO BE FELT ACROSS SOUTHWEST KANSAS THIS THROUGH
TOMORROW. SKIES WILL BE MOSTLY CLEAR THIS AFTERNOON INTO THE
OVERNIGHT PERIOD WITH INCREASING CLOUDINESS TOMORROW. THE
AFOREMENTIONED SHORTWAVE MOVES INTO THE CENTRAL HIGH PLAINS
TOMORROW WITH THE NOSE OF AN UPPER LEVEL JET POSITIONED ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THIS WILL BE WHERE
INITIAL CONVECTION IS EXPECTED TO DEVELOP TOMORROW AFTERNOON AND
TREK EASTWARD AS THE EVENING AND OVERNIGHT PROGRESSES. MOST OF THE
ACTIVITY LOOKS TO BE CONFINED ACROSS NORTHERN KANSAS AND NEBRASKA,
HOWEVER, A FEW ISOLATED THUNDERSTORMS COULD DEVELOP AS FAR SOUTH
AS GARDEN CITY AND DODGE CITY. ANY STORMS THAT DUE DEVELOP WILL
HAVE THE CAPABILITY TO BECOME SEVERE AS 0-6 KM SHEAR WILL BE ABOVE
30 KNOTS AND CAPE VALUES WILL BE ABOVE 1500 J/KG. THE MAIN
CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE
MID 60S ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS
SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE EXPECTED TO REACH INTO
THE MID TO UPPER 90S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 243 PM CDT SAT AUG 30 2014

A SURFACE BOUNDARY WILL EXTEND FROM NORTHEAST COLORADO INTO
NORTH CENTRAL KANSAS AT 00Z SUNDAY AS AN UPPER LEVEL TROUGH
BEGINS TO MOVE OUT INTO THE CENTRAL HIGH PLAINS. GIVEN THE
EXPECTED LOW LEVEL MOISTURE POOLING NORTH OF THIS FRONT ALONG WITH
LOCATION OF THE LEFT EXIT REGION OF AN UPPER LEVEL JET AND LATE
DAY INSTABILITY NEAR THE NORTHERN EDGE OF A +13C TO +16C 700MB
TEMPERATURE GRADIENT WILL CONTINUE TO FAVOR CONVECTION INCREASING
IN AREAL COVERAGE DURING THE EARLY EVENING AS IT SPREADS EAST
ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE SUNDAY EVENING IN THIS AREA BASED ON THE 0-6KM
SHEAR VALUES RANGING FROM 30 TO 40 KNOTS WITH SURFACE BASED CAPES
GREATER THAN 2000 J/KG. WIDESPREAD HEAVY RAINFALL MAY ALSO BE AN
ISSUE ACROSS NORTH CENTRAL KANSAS OVERNIGHT GIVEN THE PRECIPTABLE
WATER VALUES OF 1.5 TO NEAR 2 INCHES AND A LOW LEVEL JET DEVELOPS
AHEAD OF THE EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS TIME
MODELS DIFFERING SOME ON WHERE THE MID LEVEL BAROCLINIC ZONE WILL
BE SUNDAY NIGHT AND DUE TO LOW CONFIDENCE ON WHERE IT WILL BE
SUNDAY NIGHT HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST
ON SOUTHERN EXTENT OF THE OVERNIGHT CONVECTION. THIS WILL KEEP THE
BULK OF PRECIPITATION SUNDAY NIGHT ALONG AND NORTH OF HIGHWAY 96.
FURTHER SOUTH A DRYLINE WILL BE LOCATED ACROSS WESTERN KANSAS,
HOWEVER ABOVE THIS DRYLINE 700MB TEMPERATURES WERE FORECAST TO
WARM TO +14 TO NEAR +16C. THESE WARM MID LEVEL TEMPERATURES WILL
LIMIT HOW WIDESPREAD CONVECTION WILL BE FURTHER SOUTH, HOWEVER AT
THIS TIME AM NOT COMPLETELY ABLE TO RULE ON A FEW SCATTERED/WIDELY
SCATTERED THUNDERSTORMS EARLY SUNDAY NIGHT. WITH SIMILAR
INSTABILITY AND SHEAR VALUES EXPECTED IN THE EVENING ANY STORM
WHICH DOES DEVELOP ALONG THE DRYLINE WILL ALSO HAVE THE POTENTIAL
FOR BECOMING SEVERE.

AS THE UPPER LEVEL TROUGH MOVES INTO CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS A COLD FRONT WILL MOVE SOUTH ACROSS WESTERN KANSAS
LATE SUNDAY NIGHT. RAIN WILL END FROM WEST TO EAST AND LOWER
DEWPOINTS/COOLER AIR WILL BEGIN TO BRIEFLY SETTLE INTO SOUTHWEST
KANSAS BY EARLY MONDAY. GUSTY NORTH WINDS JUST BEHIND THE FRONT
WILL DECREASE DURING THE DAY AS AN AREA OF HIGH PRESSURE EXITS
MOVES ACROSS NORTHWEST KANSAS. 850MB TEMPERATURES AT 00Z TUESDAY
SUPPORTING HIGHS MAINLY IN THE 80S. HIGHS IN THE LOWER 90S STILL
APPEAR POSSIBLE NEAR THE OKLAHOMA BORDER.

MOISTURE, WARM AIR ADVECTION, AND ISENTROPIC LIFT IMPROVES MONDAY
NIGHT INTO TUESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS AS
ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THIS
WILL RESULT IN INCREASING CLOUDS AND POSSIBLY A FEW
SHOWERS/THUNDERSTORMS NORTH OF OUR SURFACE BOUNDARY. INCREASING
CLOUDS MONDAY NIGHT WILL AID IN KEEPING TEMPERATURES UP WHILE AT
THIS TIME IT APPEARS THE BETTER CHANCES FOR PRECIPITATION WILL BE
ACROSS SOUTH CENTRAL KANSAS.

A WARMING TREND WILL THEN DEVELOP MID WEEK AS A WARM FRONT LIFTS
NORTH ACROSS KANSAS AND A WESTERLY DOWNSLOPE FLOW IMPROVES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1218 PM CDT SAT AUG 30 2014

VFR CONDITIONS WILL PREVAIL TODAY WITH MOSTLY CLEAR SKIES. WINDS
WILL GENERALLY BE FROM THE SOUTH AT 10 TO 14 KNOTS THIS AFTERNOON
AS LEE TROUGHING INTENSIFIES ACROSS EASTERN COLORADO. WINDS THEN
SHIFT TO THE SOUTH SOUTHEAST THIS EVENING AROUND 10 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  65  87 /  10  20  20  10
GCK  67  98  62  87 /  10  20  20  10
EHA  67  99  62  91 /  10  10  10  10
LBL  69 101  65  91 /  10  10  10  10
HYS  69  95  64  84 /  20  40  60  20
P28  70  97  71  90 /  10  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURGERT
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 30, 5:15 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT SAT AUG 30 2014

KSZ030-031-043>046-061>066-074>081-084>090-311000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE SUNDAY INTO
SUNDAY EVENING ALONG A DRYLINE AND COLD FRONT. THERE WILL BE A
HIGH DEGREE OF INSTABILITY AND EXCELLENT WIND SHEAR TO SUPPORT
SUPERCELL THUNDERSTORMS WHICH WILL BE CAPABLE OF 2 INCH DIAMETER
HAIL OR LARGER AND EVEN AN ISOLATED TORNADO. THE GREATEST RISK OF
SEVERE WEATHER IS NORTH OF A GARDEN CITY TO DODGE CITY TO PRATT
LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Aug 30, 5:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             12 ENE JOHNSON CITY     37.64N 101.55W
08/30/2014  M1.00 INCH       STANTON            KS   TRAINED SPOTTER

&&

SUGDEN
Special weather statement, Aug 30, 5:51 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT SAT AUG 30 2014

KSZ075-302330-
GRANT KS-
551 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY UNTIL 630
PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF BIG BOW...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES AND HICKOK.

LAT...LON 3773 10113 3756 10111 3754 10152 3773 10152
TIME...MOT...LOC 2251Z 252DEG 15KT 3767 10147

GERARD
Local storm report, Aug 30, 5:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             9 WNW ULYSSES           37.63N 101.51W
08/30/2014  M1.00 INCH       GRANT              KS   TRAINED SPOTTER

&&

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:51 PM CDTSpecial Weather StatementDDCGrant39 min
Aug 30, 6:22 PM CDTSpecial Weather StatementDDCGrant38 min
Aug 30, 6:30 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny30 min
Aug 30, 6:53 PM CDTSevere Thunderstorm WarningDDCGrant36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.